Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 133, NWS Sioux Falls, SD

June 25, 2002Hanson County, Hutchinson County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 25, 2002, 4:10 PM CDT for Hanson County, Hutchinson County, South Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2002, 4:10 PM CDT (21:10 UTC)
Expired
Jun 25, 2002, 4:45 PM CDT
In force
35 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Hanson County, SD, Hutchinson County, SD

The radar

The Sioux Falls radar (KFSD), 89 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 4:25 PM CDTHail 0.75Dimock, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 4:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2002-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2002-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
529 J/kg
Mixed-layer CIN
-324 J/kg
Mixed-layer LCL
1156 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 252110
SVRFSD
SDC061-067-252145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
409 PM CDT TUE JUN 25 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HANSON COUNTY IN SOUTHEAST SOUTH DAKOTA
  NORTHERN HUTCHINSON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 445 PM CDT

* AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 19 MILES WEST OF EMERY...OR ABOUT 8 MILES NORTH
  OF PARKSTON...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN IN...
  RURAL AREAS NEAR THE HANSON AND HUTCINSON COUNTY LINES

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4358 9797 4342 9796 4344 9764 4361 9763

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:10 PM CDT, 1 hour earlier.

Area forecast discussion, Jun 25, 3:10 PM CDT, 1 hour before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
310 PM CDT TUE JUN 25 2002

HAVE FELT WE HAVE BETTER STRM POTENTL THAN WE WERE ERYR CARRYNG
SINCE NOTED THAT ETA AND MESOETA AT 12Z DID A GOOD JOB OF BACKNG LOW
LVL FLO THIS AFTN. THIS ACTUALLY SEEMS TO BE COMNG ABOUT DESPITE
WEAKR TREND OF 18Z MESOETA. THIS CUD LEAD TO SIGNIFCNT SVR STRM
DVLPMNT AS PER RECENT SPC MCD. WILL GO SCT TSTMS PSBLY SVR MOST OF
FCST AREA JUST LEAVNG SLGT CHC TSTMS FAR NW INCLUDG HON. THREAT OF
STRMS SHUD CONT MOST OF TNGT SERN HALF OF AREA BUT WILL STILL CUT
OFF BY MRNG....GOING PTCLDY TO MOSUNNY AND LESS HEAT AND HUMIDITY
FOR WED. AS SHRTWV DIGS TO E AND WE GET NRLY FLOW...WITH RDG VRY
SLWLY BLDG BACK INTO NRN PLAINS...LOOKS LIKE GNLY DRY SVRL DAYS AS
WE CURNTLY HAVE GOING. WILL KEEP THIS AND THO BY LAST DAY OF
PD...NEXT TUE...THERE CUD BE A THRAET FROM SFC BOUNDRY MOVG INTO
AREA...TEMPS WILL BE VRY WRM AND UPR DYNAMICS DONT LOOK THAT
GREAT...SO WILL CONT DAY 7 W/O TSTMS FOR NOW. IN OTHER WORDS THE
FCST WILL BE PCPN FREE AFTR TNGT. FWC TEMP GUIDNCE AND ITS GREATER
DIURNAL RANGE LOOKS BETTER THAN MAV.

.FSD...NONE
WILLIAMS

In the hours before

Special weather statement, Jun 25, 11:00 AM CDT, 5 hours 10 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT TUE JUN 25 2002

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
A COLD FRONT EXTENDED FROM NORTHWEST MINNESOTA THROUGH CENTRAL SOUTH
DAKOTA TO WESTERN NEBRASKA. AS THIS FRONT MOVES EAST THIS AFTERNOON
AND TONIGHT...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
IT. SOME OF THESE THUNDERSTORMS COULD BE SEVERE THIS EVENING OVER
PARTS OF FAR SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...NORTHWEST
IOWA AND EXTREME NORTHEAST NEBRASKA. BEHIND THE FRONT COOLER AND
DRIER AIR WILL SPREAD SOUTHEAST OVER THE AREA LATER TONIGHT...ENDING
THE THREAT OF THUNDERSTORMS.

SDZ038>040-052>056-260500-
BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-
INCLUDING THE CITIES OF...HURON...BROOKINGS...
1100 AM CDT TUE JUN 25 2002

* FORECAST THROUGH MIDNIGHT:
  THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON...BUT
  SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT.

* SIGNIFICANT WEATHER:
  NONE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ050-057>067-MNZ071-072-080-089-097-098-IAZ001-260500-
LINCOLN-LYON-PIPESTONE-MURRAY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-
MINNEHAHA-ROCK-NOBLES-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-
LINCOLN-LYON-
INCLUDING THE CITIES OF...PIPESTONE...SLAYTON...CHAMBERLAIN...MITCHELL...
SIOUX FALLS...LUVERNE...WORTHINGTON...ROCK RAPIDS...
1100 AM CDT TUE JUN 25 2002

* FORECAST THROUGH MIDNIGHT:
  THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON INTO EARLY
  THIS EVENING. AN ISOLATED THUNDERSTORM COULD BE SEVERE EARLY THIS
  EVENING.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 500 PM CDT.

SDZ068>071-MNZ081-090-IAZ002-003-012>014-020>022-031-032-NEZ013-014-260500-
COTTONWOOD-JACKSON-OSCEOLA-DICKINSON-BON HOMME-YANKTON-CLAY-UNION-
SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON-DAKOTA-WOODBURY-
IDA-
INCLUDING THE CITIES OF...SPIRIT LAKE...YANKTON...VERMILLION...ELK POINT...
SIOUX CENTER...SPENCER...LE MARS...STORM LAKE...SIOUX CITY...

1100 AM CDT TUE JUN 25 2002

* FORECAST THROUGH MIDNIGHT:
  THERE IS A CHANCE OF THUNDERSTORMS DEVELOPING LATE AFTERNOON AND THEN
  BECOMING MORE NUMEROUS THIS EVENING. SOME OF THE THUNDERSTORMS THIS
  EVENING COULD BE SEVERE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.
  HEAVY RAIN.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 600 PM CDT.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:12 PM CDTSevere Thunderstorm WarningFSDLake33 min
Jun 24, 7:43 PM CDTSevere Thunderstorm WarningFSDMiner32 min
Jun 24, 8:00 PM CDTSevere Thunderstorm WarningFSDKingsbury30 min
Jun 24, 8:15 PM CDTSevere Thunderstorm WarningFSDMiner30 min
Jun 24, 8:28 PM CDTSevere Thunderstorm WarningFSDAurora32 min
Jun 24, 8:36 PM CDTSevere Thunderstorm WarningFSDSanborn24 min
Jun 24, 8:38 PM CDTSevere Thunderstorm WarningFSDKingsbury22 min
Jun 24, 8:41 PM CDTSevere Thunderstorm WarningFSDMiner49 min
Jun 24, 8:54 PM CDTSevere Thunderstorm WarningFSDBrule36 min
Jun 24, 9:20 PM CDTSevere Thunderstorm WarningFSDGregory40 min
Jun 24, 9:22 PM CDTSevere Thunderstorm WarningFSDJerauld53 min
Jun 24, 9:27 PM CDTSevere Thunderstorm WarningFSDBrule48 min
Jun 24, 9:33 PM CDTSevere Thunderstorm WarningFSDBeadle42 min
Jun 24, 10:38 PM CDTSevere Thunderstorm WarningFSDSanborn22 min
Jun 24, 10:55 PM CDTSevere Thunderstorm WarningFSDDavison35 min
Jun 24, 10:58 PM CDTSevere Thunderstorm WarningFSDHanson47 min
Jun 24, 11:00 PM CDTSevere Thunderstorm WarningFSDMiner45 min
Jun 25, 3:40 PM CDTSevere Thunderstorm WarningFSDHutchinson35 min
Jun 25, 4:52 PM CDTSevere Thunderstorm WarningFSDBon Homme23 min
Jun 25, 5:14 PM CDTSevere Thunderstorm WarningFSDBon Homme31 min
Jun 25, 5:32 PM CDTSevere Thunderstorm WarningFSDBeadle28 min
Jun 25, 5:46 PM CDTSevere Thunderstorm WarningFSDBon Homme29 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.